Alert archive / West Virginia / Wind Advisories in 2022

Wind Advisory 9, NWS Charleston, WV

December 3, 2022Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Dec 3, 2022, 2:21 AM EST for Randolph County, West Virginia. It took effect at Dec 3, 2022, 10:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2022, 2:21 AM EST (07:21 UTC)
In effect from
Dec 3, 2022, 10:00 AM EST
Expired
Dec 3, 2022, 4:00 PM EST
In force
6 hr
Issued by
NWS Charleston, WV

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 169 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS71 KRLX 030721
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
221 AM EST Sat Dec 3 2022

WVZ526-031530-
/O.NEW.KRLX.WI.Y.0009.221203T1500Z-221203T2100Z/
Southeast Randolph-
Including the city of Harman
221 AM EST Sat Dec 3 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST
THIS AFTERNOON...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southeast Randolph County.

* WHEN...From 10 AM this morning to 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
915 
WWUS71 KRLX 031524
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1024 AM EST Sat Dec 3 2022

WVZ526-032100-
/O.CON.KRLX.WI.Y.0009.000000T0000Z-221203T2100Z/
Southeast Randolph-
Including the city of Harman
1024 AM EST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southeast Randolph County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
931 
WWUS71 KRLX 032034
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
334 PM EST Sat Dec 3 2022

WVZ526-032145-
/O.EXP.KRLX.WI.Y.0009.000000T0000Z-221203T2100Z/
Southeast Randolph-
Including the city of Harman
334 PM EST Sat Dec 3 2022

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

The wind advisory will expire at 4 PM this afternoon. While winds
will not be as strong as during the daytime, wind gusts of 30 to 
40 mph are still possible this evening in the highest elevations.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 3, 12:43 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 3, 12:43 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1243 AM EST Sat Dec 3 2022

.SYNOPSIS...
Rain showers and gusty winds arrive tonight, ahead of an approaching
cold front. Dry/cold on Sunday. A broad Canadian low will likely eject
numerous disturbances toward the region through next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 900 PM Friday...

Increased sky cover overnight based on latest satellite and
meso model trends.

As of 659 PM Friday...

Speed up timing of initial rain showers arriving based on
current radar and rain reaching the ground at our office in
South Charleston.

As of 1230 PM Friday...

Models show H850 southwest winds increasing to 50-60 knots developing
after midnight, ahead of an approaching cold front. Clouds will
lower and rain showers will increase in coverage tonight into
Saturday. Continued with categorical PoPs ahead of the front
overnight into early Saturday. Expecting 0.25 to 0.50 inches of
rainfall with this system.

Under WAA, the lower atmosphere should decouple, keeping strong
winds aloft, and surface winds under 10 knots overnight. Winds
aloft subside behind the cold front, allowing for wind gusts up
to 20 knots the rest of Saturday.

The expected WAA will provide mild temperatures tonight,
generally in the upper 40s lowlands, ranging into the mid 30s
northeast mountains. Highs on Saturday will be reached by mid
morning, perhaps reaching the mid 50s across the lowlands,
ranging into the lower 40s highest elevations. Then, CAA behind
the cold front will contribute to lowering temperatures during
the afternoon hours.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
As of 200 PM Friday...

Surface high pressure into Monday afternoon will promote dry
but cold weather. Sunday morning will dip into the low to mid
20's on the backside of the cold front. Daytime highs will not
reach the climatological norm and instead will just climb to
around 5 degrees or slightly more which is fairly cooler than
average. Weak flow will reside in the lowlands as the pressure
gradient decreases, however some modest flow will continue in
the highest elevations, around 3000FT or greater, until mid to
late morning.

Another cold morning expected on Monday as clouds clear
out and radiational cooling dominates with temperatures likely
1 or 2 degrees cooler than Sunday. Rain chances become realized
by Monday afternoon starting out toward the southwest and
spreading across the area by the late afternoon. By Monday
evening, snow showers become a real possibility across the
higher elevations in the mountains, although little to no
accumulations are expected at this time.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Friday...

A southern stream system kicks out of the deep south and drives
eastward spreading precipitation in the form of rain areawide.
Its parent upper low over Canada will become fairly stationary
and setup an active weather pattern for the remainder of this
period. Numerous disturbances will be driven into our region
under the influence of this feature, only rain will be in the
forecast through at least midweek with cloudy, gloomy and wet
days. Though slight disagreements on location and timing from
the long range models makes for lower confidence with how much
longer the active pattern will last.

Central guidance indicates that unsettled weather may possibly
persist into the weekend suggested by its high chance PoPs
throughout the period and beyond. Accepted central guidance due
to the slight inconsistencies in the models, such as the GFS has
breaks in disturbances, but the EURO and Canadian do not.
Southerly flow pumping in plenty of moist and warm air will
promote temperatures well above average into early Friday when
chances for snow become a possibility once again when colder air
filters in.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1240 AM Saturday...

Showers and embedded thunderstorms peruse the area early this
morning as a disturbance slides across the northern Great Lakes.
A cold front will travel into the area after daybreak and
enforce lowered ceilings and brief reductions in vsbys within
heavier bands of rain. Precipitation quickly wanes behind the
front, allowing for areas to dry out through the course of the
afternoon. Ceilings will be slower to improve, but should begin
to scatter out and lift for the final hours of the current Zulu
day.

A strong low level jet is ongoing this morning ahead of the
passing system. VAD wind profile near CRW depicts winds of
30-50 kts currently taking residence from 1-2 kft AGL amid a
decent inversion holding back strong gusts at the surface.
Therefore, will maintain LLWS across all terminals early this
morning before transitioning over to strong to breezy surface
winds.

Wind gusts become firmly established in the next few
hours as the low level inversion is severed by oncoming showers
and the frontal boundary. Surface wind gusts will be capable of
reaching 25 kts at all TAF sites through the afternoon Saturday
before gradually diminishing from west to east in the wake of
the front and encroaching high pressure. Winds begin the period
out of the south and then veering out of the northwest after
FROPA occurs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: High early this morning, then medium.

ALTERNATE SCENARIOS: Onset timing of sub-VFR ceilings may vary
from forecast Saturday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   SAT 12/03/22
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z SUNDAY...
IFR conditions possible on Tuesday ahead of a cold front.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JZ
NEAR TERM...RPY/ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...MEK
Hazardous weather outlook, Dec 2, 4:04 AM EST, 22 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
404 AM EST Fri Dec 2 2022

WVZ523-526-030915-
Northwest Pocahontas-Southeast Randolph-
404 AM EST Fri Dec 2 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds in excess of 30 to 40 mph are possible on Saturday as a
cold front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-030915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
404 AM EST Fri Dec 2 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds in excess of 30 to 35 mph are possible on Saturday as a
cold front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 10:58 AM ESTSpecial Weather StatementRLXMason, Pleasants, Wood47 min
Dec 3, 11:44 AM ESTSpecial Weather StatementRLXCabell, Jackson, Mason, Pleasants, Ritchie, Tyler and 2 more31 min
Dec 3, 12:21 PM ESTSpecial Weather StatementRLXCabell, Calhoun, Doddridge, Gilmer, Harrison, Jackson and 8 more39 min
Dec 3, 12:58 PM ESTSpecial Weather StatementRLXBarbour, Boone, Braxton, Clay, Gilmer, Harrison and 7 more47 min
Dec 3, 1:54 PM ESTSpecial Weather StatementRLXBoone, Fayette, Logan, McDowell, Mingo, Nicholas and 4 more36 min
Dec 3, 2:38 PM ESTSpecial Weather StatementRLXFayette, McDowell, Nicholas, Pocahontas, Raleigh, Webster and 1 more37 min

Nearby

Wind Advisories in West Virginia, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.